Nebraska, 2019

Winter Weather in Nebraska, March 29, 2019

March 29, 2019 · NWS GID · 3 events in 3 counties and zones

A few inches of light to moderate snow fell across a small portion of south central Nebraska on this Friday and Friday night. In the predawn hours Friday, an area of poorly organized, patchy mixed precipitation developed from northwest Kansas into western Nebraska.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few inches of light to moderate snow fell across a small portion of south central Nebraska on this Friday and Friday night. In the predawn hours Friday, an area of poorly organized, patchy mixed precipitation developed from northwest Kansas into western Nebraska. After sunrise, this area of precipitation blossomed and moved into south central Nebraska. North of highway 92, snow began falling. From 7 to 10 AM CST, a fairly strong, narrow band developed, within the larger precipitation area, and affected portions of Sherman, Valley, and Greeley counties. By midday, the intensity of the snow over these counties diminished, while the main precipitation shield, which had expanded and filled-in, moved into eastern Nebraska and western Iowa. While light snow continued to fall through the afternoon, there was no additional accumulation. A second area of burgeoning snow developed over western Nebraska and the Panhandle from late morning through the afternoon. By early evening, this area of light to occasionally moderate snow began moving into south central Nebraska. Snow fell across Sherman, Valley, and Greeley counties until midnight. This added to the accumulations from earlier in the day. Snowfall accumulations were very non-uniform, especially because of the banded nature of the morning snow. Two to 4 inches of snow generally fell across Valley, Greeley, and the northwest corner of Sherman counties. The greatest accumulations and coverage were over Valley county, where 7.0 inches fell near Elyria, with 5.5 inches 9 miles northwest of Ord, and 5.0 in Arcadia.

This snow event occurred in the absence of any surface features. A polar air mass was over the Plains, with 1022 mb high pressure over the Northern Plains during the daytime Friday. A stationary polar front extended from Ohio across the mid-Mississippi Valley to the Colorado-New Mexico border. By Friday evening, 1032 mb high pressure over southwest Canada began building into the Central Plains, overtaking the high over the Northern Plains. In the upper-levels, the flow was fairly zonal, but there was a broad trough over the Pacific Northwest and Northern Rockies. Embedded within this trough was a shortwave trough that progressed from Utah into Wyoming and Colorado by Friday evening. A strengthening 125 kt upper-level jet streak accompanied this trough; it was the left exit region that provided the lift needed to generate this snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 29, 5:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 29, 5:25 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
625 AM CDT Fri Mar 29 2019

.SHORT TERM...(Today through Saturday)
Issued at 320 AM CDT Fri Mar 29 2019

This is the challenging part of the forecast. A dynamic upper wave
will be moving into the region today...and precipitation ahead of
this wave has already begun.

Overall Evolution: Light precipitation is present across
northwest Kansas and southwest Nebraska as of 3am. This is
expected to spread east-northeast throughout the morning hours.
Drizzle will become rain and rain will be the most common
precipitation type throughout the day today. Beginning this
evening and overnight, snow will begin to mix in from northwest to
southeast.

Questions:
How quickly will we cool? The guidance keeps the coolest air from
moving into the region until the lift is nearly gone. The best
chance for snow will begin late this evening and through the
overnight hours. What will marginal surface temps do? We have been
warm for a few days now, surface temps will be in the mid 30s
cooling during the overnight hours and hovering around 32 for
quite some time. Eventually surface temps are expected to drop
closer to sunrise, but will the rate of snow overtake the rate of
melting? If it does and snow does accumulate, how long until it
melts...? All of these questions makes this a difficult snow
forecast. Confidence in snow amounts is medium at best. The latest
model guidance increases the snow amounts from previous
solutions...felt it was best to trend upward slightly, but not get
too out of hand. Watch the forecast for updates throughout the
day!!

Amounts:
Rain amounts will be relatively light, but some heavier showers
are possible, that being said...overall looking at around a half
inch to one inch of liquid with this event.

Snow...now this is the biggest question. The NAM, NAMNest, GFS
all have over 2 inches...especially in central Nebraska. Felt a
good compromise was to trend up, as mentioned above. Overall 1-2
inches with some areas higher north and west of the Tri-cities.
The latest forecast does put some accumulation, even down in to
North Central Kansas...again, confidence is not high...the period
of snow will be minimal and not sure how much will accumulate,
but there is the potential for an inch or so. By far the best
chances will be along and north of I-80.

Storms:
MUCAPE is between 200-800 along and south of I-80 during the day
today and cannot rule out a few rumbles of thunder during the day.
do not expect any strong or severe storms.

Saturday:
Precipitation will exit the area from northwest to southeast early
Saturday with cold air filtering in. The clouds will scour out and
the sun is expected to shine. This will help temperatures increase
some with highs in the mid to upper 30s expected...maybe low 40s
in NC Kansas. This in addition to the warm temps...snow is not
expected to stick around for long.

.LONG TERM...(Sunday through Thursday)
Issued at 320 AM CDT Fri Mar 29 2019

Sunday and Monday are dry as surface high pressure slides across
the region. Under mostly sunny skies, temperatures will moderate
by Monday back to near mid-50s normals.

A weak wave will move through Monday night and could bring the
potential for some showers, but these are not expected to produce
much QPF.

A better chance for precipitation will return Tuesday through
Thursday as wave approaches from the west. There are still
discrepancies in the timing and evolution. Temperatures through
the middle of the work week look to hover around the mid to upper
50s climatic norms.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday)
Issued at 625 AM CDT Fri Mar 29 2019

VFR Conditions are becoming MVFR this morning. Scattered rain
showers are moving in from the southwest and will continue to
increase in coverage through the next few hours. Expect at least
off and on showers through the day. Ceilings will be MVFR to IFR
with breezy northeast winds. Snow will begin to mix in after 00z
from west to east. Visbility will be reduced in snow and heavier
rain.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Mar 29, 2:37 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
337 AM CDT Fri Mar 29 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
300845-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
337 AM CDT Fri Mar 29 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Drizzle will become rain during the day today. There is a chance for
an isolated rumble of thunder during the day, mainly in north
central Kansas.

During the evening and overnight hours, rain will transition to
snow. There is a lot of uncertainty in how much snow will fall,
but 1 to 2 inches is possible across much of central and south
central Nebraska. Some areas north and west of the Tri-cities
could see higher amounts. This all hinges on the temperature and
when the rain transitions to snow. Please stay up-to-date on the
latest forecasts as this is expected to evolve and change.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Sherman

When
March 29, 7:00 AM CST to 12:00 PM CST
Where
Sherman forecast zone
Reported by
CoCoRaHS
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 3 to 5 inches were reported across the county, with the heaviest amounts located across the northwestern half.

Winter Weather, Valley

When
March 29, 8:00 AM CST to 3:00 PM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 3 to 6 inches were reported across the county.

Winter Weather, Greeley

When
March 29, 8:00 AM CST to 3:00 PM CST
Where
Greeley forecast zone
Reported by
CoCoRaHS
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 3 to 5 inches were reported across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806518, 806515, 806517.